Heavy Snow, Ashtabula
- When
- November 17, 5:00 AM EST to 6:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A strong cold front moved east across Ohio on the morning of November 16th. Eventually enough cold air filtered into the region behind this front to cause lake effect snow showers to develop over extreme Northeast Ohio.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A strong cold front moved east across Ohio on the morning of November 16th. Eventually enough cold air filtered into the region behind this front to cause lake effect snow showers to develop over extreme Northeast Ohio. This occurred during the early morning hours of the 17th as gusty westerly winds blew across Lake Erie. The strongest bands of snow affected locations along and just south of the Lake Erie shoreline in Lake and Ashtabula Counties. The heaviest snow fell during the late morning hours with visibilities below one half mile for a couple hours. Westerly winds gusting to 30 mph accompanied the snow and caused considerable blowing and drifting snow. Locations along and north of Interstate 90 in Lake and Ashtabula Couties generally saw accumulations of 6 to 8 inches with lesser amounts further south. A peak total of 9.4 inches was measured in Lake County with a maximum of 10 inches at Ashtabula (Ashtabula County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 17, 4:05 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 405 AM EST THU NOV 17 2005 .SHORT TERM(TODAY THROUGH FRIDAY)... WELCOME TO WINTER. LAKE EFFECT SNOW MACHINE IN FULL GEAR THIS MORNING WITH LAKE-850MB DELTA T VALUES 23C. BUT THE HEAVIEST SNOW STILL GENERALLY OVR THE LAKE. HOWEVER...OVER THE PAST HR OR TWO IT SEEMS LIKE THE HEAVIER SNOWS HAVE SHIFTED SOUTH ALONG THE SHORELINE...LIKELY IN RESPONSE TO THE WINDS VEERING FROM 240-250 DEG EARLIER TO NOW 260-270 DEG. NONE OF THE MDL GUIDANCE SHOWED THIS SHIFT SO QUICKLY...SO THERE IS SOME CONCERNS THAT MDL GUIDANCE MAY NOT BE ALLOWING THE MAIN LES BAND TO SHIFT FAR ENOUGH INLAND TODAY. 06Z RUN OF THE NAM SUGGESTS THAT HVY SNOW WL CONTINUE THIS MRNG ALONG THE SHORELINE DUE TO THE SHORELINE CVRG. IN FACT...COULD SEE A QUICK 2 TO 4 INCHES THIS MORNING ALONG THE SHORELINE FROM JUST E OF CLEVELAND THRU ERIE PA AND NORTHEAST. HVY SNOW ALREADY FALLING IN DKK...AND EXPECT HEAVIER SNOW TO FALL IN ERI IN THE NEXT COUPLE HRS. WL THEREFORE GO WITH HEAVY AT TIMES WORDING IN THE WORDS. WITH GUSTY WLY WINDS WL ALSO GO WITH BLSN AT TIMES TODAY. OVERALL...INVERSION AROUND 6-8 KFT SO THINKING OF 4 TO 6 INCHES ACCUMULATIONS ALONG THE LAKESHORE FROM MENTOR THRU ERIE AND NORTHEAST. WL GO WITH 3 TO 5 JUST INLAND FROM THAT AND OVER EXTREME NORTHEAST CUYAHOGA COUNTY. AS PBL WINDS SHIFT TO 300 DEG OR SO THIS AFTN AND EVENING...EXPECT THE HEAVIER SNOW TO ALSO SHIFT INLAND. IN FACT...THE 06Z RUN OF THE NAM SHOWS A 6-12 HR PD OF 300 DEG PBL WINDS WHICH WOULD HELP INLAND ASHTABULA AND CRAWFORD PA SEE HEAVY SNOW LATER THIS AFTN AND TONIGHT. WITH ALL OF THIS IN MIND...HERE IS THE PLAN FOR HEADLINES... WL CONTINUE THE LES WRNG FOR ASHTABULA AND ERIE PA. WL ISSUE A LES WRNG FOR CRAWFORD PA AND LAKE COUNTY. WL GO WITH AN LES ADVY FOR GEAUGA AND EXTREME NE CUYAHOGA COUNTY. AM STILL UNCLEAR EXACTLY WHAT WL HAPPEN WITH GEAUGA COUNTY TODAY. WOULD NORMALLY LIKE TO SEE THE PBL WINDS BECOME 320-330 FOR GEAUGA TO SEE WARNING CRITERIA SNOW. HOWEVER...EXTREME NORTHERN PART OF THE COUNTY WL BE CLOSE AND THIS WL NEED TO BE MONITORED CLOSELY BY DAY SHIFT FOR POSSIBLE UPGRADE. WAS ALSO UNSURE ABOUT CUYAHOGA COUNTY...BUT THINKING IS THAT FAR NE PART OF COUNTY NR THE LAKE MAY BE ABLE TO SEE SEVERAL INCHES OF SNOW TODAY AND THIS EVENING AS WINDS VEER SLIGHTLY. EVEN IF ADVY CRITERIA IS NOT TECHNICALLY MET...SINCE THIS IS THE FIRST SNOW OF THE YEAR...THINK THE ADVY IS JUSTIFIED. I WOULD EXPECT THE LAKESHORE IMMEDIATELY E OF CLEVELAND TO SEE AT LEAST AN INCH OR TWO TODAY WHICH MAY BE ENOUGH TO CAUSE SOME PROBLEMS ESPECIALLY IF IT HAPPENS DURING AFTN RUSH HOUR. OTHERWISE...CYCLONIC W-NWLY FLOW OFF OF LK MICH HAS ALLOWED FOR SOME SNOW SHOWERS TO ROTATE THRU THE INLAND REGIONS AS WELL. EXPECT THESE TO DIMINISH THIS MRNG AS THE UPR SHORT WAVE MOVES NORTHEAST OF THE AREA. RIDGE BUILDS IN TONIGHT ALLOWING FLOW TO BECOME NEUTRAL OR WEAKLY ANTICYCLONIC. HOWEVER...WITH WINDS STILL 300 DEG AND INVERSION STILL AROUND 6 KFT...STILL THINK ANOTHER 3-5 INCHES OF SNOW IS POSSIBLE INLAND ASHTABULA THRU SRN ERIE AND NRN CRAWFORD COUNTIES. NO MAJOR CHANGES FROM FRI AND BEYOND. LOOKS LIKE A SLOW WARMUP FRI AND SAT AHEAD OF THE FAST MOVING SYSTEM OVR CANADA. WL LIKELY BECOME BREEZY IF NOT WINDY AHD OF THE FRONT SAT...THEN ANOTHER COOLDOWN FOR SUNDAY. HAVE UNDERCUT GUIDANCE FOR TONIGHT GIVEN THE UPSTREAM TEMPS IN THE SINGLE DIGITS UNDER THE RIDGE IN IOWA. CERTAINLY THINK SPOTS THAT CLEAR OUT TONIGHT WL SEE TEMPS IN THE LOWER TEENS. WOULD NOT BE SURPRISED TO SEE A FEW SINGLE DIGITS IF CLOUDS CAN STAY OUT LONG ENOUGH AND IT DECOUPLES. && .LONG TERM(FRI NGT THRU WED)... LAKE EFFECT SNOW SHOWERS WILL COME TO AN END FRIDAY NIGHT AS WARM AIR ADVECTION BEGINS TO OCCUR AS HIGH PRESSURE DEVELOPS ALONG THE ATLANTIC COAST. A WARM FRONT WILL MOVE EAST ACROSS THE FORECAST AREA BY SATURDAY NIGHT FOLLOWED BY A COLD FRONT THAT TAKES ITS TIME GETTING INTO THE FORECAST AREA ON TUESDAY. THIS COLD FRONT WILL USHER IN ANOTHER SHOT OF COLD ARCTIC AIR INTO THE FORECAST AREA JUST IN TIME FOR THE THANKSGIVING HOLIDAY. LONG RANGE GFS SHOWS POTENTIAL FOR WAVE DEVELOPING ALONG THE FRONT AND SLIDING SOUTHEAST WHILE DEEPENING AS UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED. THIS SCENARIO CAN SET THE REGION UP FOR A SIGNIFICANT SYNOPTIC SNOW EVENT. EUROPEAN MODEL APPEARS TO AGREE WITH THIS SCENARIO AS WELL AS VIGOROUS VORT MAX AND ASSOCIATED SHORTWAVE TROUGH ROTATES SOUTHEAST ACROSS THE GREAT LAKES REGION INTO THE BASE OF THE DEEP TROUGH OVER THE EASTERN UNITED STATES. STRONG COLD AIR ADVECTION WILL TAKE PLACE BEHIND THE FRONT BY THE MIDDLE OF THE WEEK. FLOW SHOULD BECOME FAVORABLE FOR EVEN MORE LAKE EFFECT SNOW WEDNESDAY INTO THANKSGIVING DAY AS HIGH PRESSURE SLIDES SOUTH INTO THE PLAINS STATES ALLOWING ARCTIC BLAST TO HIT THE AREA. WILL HAVE TO KEEP AN EYE ON THIS WEATHER PROBLEM TO SEE HOW IT EVOLVES OVER THE NEXT SEVERAL DAYS. I WILL MENTION SNOW FOR THE END OF THE PERIOD BUT ONLY A CHANCE AT THIS TIME. STAYED FAIRLY CLOSE TO THE MEX GUIDANCE THROUGH THE PERIOD. && .AVIATION(06Z-06Z)... LAKE EFFECT SNOW ON TAP FOR THE SNOW BELT EARLY THURSDAY. CURRENTLY A TROUGH ACROSS THE CENTRAL LAKES...WITH LAKE EFFECT SNOW FUNNELING UP THE LAKE INTO BUFFALO. BUT WINDS ON THE LAKE HAVE STARTED TO TURN A WRLY FLO WHICH WILL PUSH THE BANDS INLAND TONIGHT. EXPECT A COUPLE OF INCHES AT ERIE TONIGHT...WITH THE HEAVIEST BANDS OF SNOW EXPECTED BETWEEN SAY 14Z-18Z...WITH ANOTHER 3-5 INCHES OF SNOW POSSIBLE. FOR THE REST OF THE SNOWBELT...SAY FROM EUCLID EAST...3-5 INCHES OF SNOW IS POSSIBLE DURING THE DAY THURSDAY. AS FOR CLE...A FEW FLURRIES OVERNIGHT...THEN AN INCH OR TWO SAY BETWEEN 12Z AND 18Z. WINDS SHIFT TO THE NW THURSDAY AFTERNOON AS THE TROUGH ACROSS LAKE SUPERIOR SWINGS ACROSS LAKE ERIE. THIS WILL PUSH SNOW INTO THE REST OF NE OH...BUT BY THEN MUCH DRIER AIR STARTING TO MOVE INTO THE AREA SO DONT REALLY EXPECT MUCH IN THE WAY OF ACCUMULATION CONDITIONS WEST OF CLEVELAND PREDOMINANTLY VFR WITH INTERMEDIATE PERIODS OF MVFR DURING THE HEAVIEST SNOW. FURTHER EAST...PREDOMINANTLY MVFR WITH IFR AT TIMES LATER THIS MORNING AND AFTERNOON. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...LAKE EFFECT SNOW WARNING FOR OHZ012-014-089 UNTIL 7 AM FRIDAY. ...LAKE EFFECT SNOW ADVISORY FOR OHZ011-013 UNTIL MIDNIGHT FRIDAY. ...GALE WARNING LAKE ERIE... PA...LAKE EFFECT SNOW WARNING FOR PAZ001>003 UNTIL 7 AM FRIDAY. ...GALE WARNING LAKE ERIE... && SHORT TERM...MRD LONG TERM...LOMBARDY AVIATION...DJB/LEINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 524 AM EST WED NOV 16 2005 OHZ003-006>011-017>023-027>033-036>038-047-171030- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 524 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY THROUGH NOON...WIND GUSTS UP TO 45 MPH...A FEW TREES...LIMBS AND POWER LINES COULD COME DOWN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEZ142>149-162>169-171030- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 524 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT GALE WARNING TODAY AND LOW WATER POSSIBLE ON THE WEST END OF THE LAKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ012>014-089-PAZ001>003-171030- LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD- 524 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY THROUGH NOON...WIND GUSTS UP TO 50 MPH...A FEW TREES...LIMBS AND POWERLINES COULD COME DOWN. LAKE EFFECT SNOW WATCH LATE TONIGHT EAST OF LAKE AND GEAUGA COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW WATCH THURSDAY FOR EAST OF LAKE AND GEAUGA COUNTIES. FOUR TO EIGHT INCHES OF SNOW COULD ACCUMULATE IN THE WATCH AREA. IT WILL ALSO BE WINDY WITH SOME BLOWING SNOW LOWERING THE VISIBILITY. FOR LAKE AND GEAUGA COUNTIES 1 TO 3 INCHES OF SNOW IS FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KIELTYKA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 443 AM EST THU NOV 17 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171400- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE- INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON... FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON... JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON... RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD... ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD... MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO... MEADVILLE 443 AM EST THU NOV 17 2005 ...COLD WIND CHILL READINGS THIS MORNING ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA... AFTER A PERIOD OF RELATIVELY MILD WEATHER OVER THE PAST WEEK...THE COLDEST TEMPERATURES SO FAR THIS SEASON HAVE ARRIVED TO NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. WEST TO NORTHWEST WINDS OF 15 TO 30 MPH COMBINED WITH TEMPERATURES IN THE LOWER TO MID 20S HAVE ALLOWED WIND CHILL READINGS TO DROP INTO THE LOWER TEENS...WITH SOME SPOTS EVEN SEEING WIND CHILL READINGS IN THE SINGLE DIGITS. TEMPERATURES WILL SLOWLY RISE TO THE LOWER 30S FOR MOST AREAS TODAY...HOWEVER WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL KEEP WIND CHILL READINGS IN THE TEENS OR LOWER 20S TODAY. IF VENTURING OUT TO WORK OR SCHOOL TODAY...MAKE SURE TO DRESS APPROPRIATELY FOR THE COLD WEATHER. MRD
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484577, 5484578.